Drought, Briscoe
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Briscoe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
Drought levels generally improved one drought category level through the month of September. Several non-severe thunderstorm events contributed to rainfall across a wide portion of the most severe drought areas.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought levels generally improved one drought category level through the month of September. Several non-severe thunderstorm events contributed to rainfall across a wide portion of the most severe drought areas. Parmer County returned to severe (D2) drought while Bailey and Hall Counties remained in moderate (D1) drought conditions.
September saw a mix of localized heavy rainfall rainfall events along with very warm temperatures. An upper level ridge remained in control of the weather pattern for much of the month leading to temperatures 3.4 degrees and 3.1 degrees above normal at Lubbock and Childress, respectively. By the end of the month, the ridge was beginning to loosen its grip on the West Texas region allowing for several localized heavy rainfall events. The area that saw the most precipitation was the southeastern Texas Panhandle. On the 13th of September, Caprock Canyons State Park measured 3.88 inches. Keetch-Byram Drought Index values generally remained the same or worsened throughout the month. Levels were as high as 600-700 over the southwestern South Plains with readings as low as 200-300 over the southeastern Texas Panhandle.
Rain through the summer was enough to make area grasses grow and irrigated crops fill many fields. White River Lake was at an all time low, reporting zero percent of conservation capacity. Fuel moisture values remained near normal across the area. Some drying of fuels was beginning to occur on the South Plains. The warm conditions contributed to crop maturation after beneficial rains in August.
Economic losses due to drought through September since the drought began were estimated near $2.8 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 31, 10:46 PM CST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1146 PM CDT SAT AUG 31 2013 .AVIATION... IN THE SHORT TERM A CLUSTER OF THUNDERSTORMS OVER SOUTHWEST KANSAS IS SHOWING SOME TENDENCY TO DRIFT TO THE SOUTH-SOUTHEAST AND MAY YET END UP IN THE SOUTHEAST PANHANDLE LATER TONIGHT NOT FAR FROM KCDS. MOST SOLUTIONS DIMINISH THIS ACTIVITY BEFORE REACHING KCDS WHILE THE LATEST HRRR DOES BRING LIGHTER SHOWERS TO THE AREA AFTER 14Z. WE REMAIN UNCONVINCED SO WILL RETAIN THE MID LEVEL CLOUD INCREASE AT KCDS AFTER 14Z. OTHERWISE...ARRIVAL OF THE COLD FRONT BY LATE SUNDAY EVENING OR POSSIBLY DELAYED UNTIL EARLY MONDAY MORNING SHOULD OFFER AT LEAST SOME OPPORTUNITY FOR THUNDER AT BOTH KLBB AND KCDS. LATEST SOLUTIONS ARE NOT TERRIBLY EAGER TO MOVE ACTIVITY IN BEFORE 06Z HOWEVER. WE WILL FOLLOW THIS LACKADAISICAL APPROACH AND AVOID ADDING IMPLICIT THUNDER TO THE END OF THE 06Z TAFS JUST YET. RMCQUEEN && .PREV DISCUSSION... /ISSUED 617 PM CDT SAT AUG 31 2013/ AVIATION... QUIET VFR CONDITIONS IN STORE THIS EVENING AND OVERNIGHT ALTHOUGH DEVELOPING ISOLATED THUNDERSTORMS OVER THE OKLAHOMA PANHANDLE WILL HAVE A TENDENCY TO DRIFT SOUTHEAST THROUGH THE EASTERN TEXAS PANHANDLE OVERNIGHT. ALL SOLUTIONS END ACTIVITY BEFORE REACHING CHILDRESS...ALTHOUGH A MID LEVEL CLOUD LAYER SEEMS LIKELY TO SURVIVE INTO KCDS EARLY SUNDAY ALONG WITH PERHAPS A SHIFT TO MORE VARIABLE SURFACE WINDS. WILL TRY TO ADDRESS THIS WITH MORE CONFIDENCE FOR THE 06Z TAF. OTHERWISE FOCUS WILL BE TOWARDS INCREASING THUNDER CHANCES FOR BOTH TAF SITES JUST BEYOND THE END OF THIS TAF PERIOD WITH APPROACHING WEAK COLD FRONT. RMCQUEEN PREV DISCUSSION... /ISSUED 245 PM CDT SAT AUG 31 2013/ SHORT TERM... THE PERSISTENT UPPER RIDGE CENTERED OVER NEW MEXICO WAS PROVIDING ANOTHER HOT DAY FOR THE SOUTH PLAINS REGION. 19Z TEMPERATURES WERE RUNNING 1-3 DEGREES ABOVE YESTERDAY AT THIS TIME...VARYING FROM THE MID-90S ON THE CAPROCK TO AT OR JUST ABOVE 100 ACROSS THE FAR EASTERN ZONES. THE HIGH SO FAR AT KLBB HAS REACHED 97 DEGREES AND WILL TOP OUT VERY CLOSE TO THE RECORD OF 100 DEGREES...SET BACK IN 1930. THE STRONG HEATING AND RESULTANT DEEP MIXING WAS NOW SUPPORTING A FEW HIGH-BASED CUMULUS...THOUGH LIMITED MOISTURE/INSTABILITY AND WARM MID-LEVELS SHOULD KEEP THESE CLOUDS LIMITED IN VERTICAL EXTENT. INSTEAD...THE CLOSEST CONVECTION WAS FIRING ACROSS THE HIGHER TERRAIN OF NEW MEXICO AND COLORADO...WITH ADDITIONAL DEVELOPMENT POSSIBLE INTO THE NORTHERN TEXAS PANHANDLE THROUGH WESTERN KANSAS. WEAK STEERING FLOW WILL DIRECT THIS ACTIVITY SLOWLY SOUTHEASTWARD AND THERE IS AN OUTSIDE CHANCE DECAYING CONVECTION COULD AFFECT THE NORTHEAST ZONES LATE TONIGHT/EARLY SUNDAY...THOUGH THE MORE LIKELY OUTCOME IS AN INCREASE IN MID/HIGH CLOUDINESS. THE WESTERN RIDGE WILL AMPLIFY OVER THE ROCKIES THROUGH SUNDAY IN ADVANCE OF AN UPPER LOW OFF THE WEST COAST WHILE A POTENT SHORTWAVE TROUGH TRANSLATES ACROSS THE UPPER MIDWEST AND INTO THE GREAT LAKES. THIS MODEST PATTERN ADJUSTMENT WILL ALLOW HEIGHTS TO DECREASE SLIGHTLY LOCALLY WHILE ALSO CAUSING THE MONSOONAL MOISTURE PLUME TO BEND SOUTHWARD AND OVER THE AREA LATER IN THE DAY. IN ADDITION...THE PASSING NORTHERN WAVE WILL PROPEL A COLD FRONT SOUTHWARD THROUGH THE PLAINS...WITH THE LATEST INDICATIONS THAT THE FRONT WILL BE NEAR OR INTO OUR NORTHERN ZONES BY LATE SUNDAY AFTERNOON. THE COMBINATION OF THE FRONT...IMPROVED MID-LEVEL MOISTURE AND PERHAPS WEAK UPPER SUPPORT WITHIN THE MOISTURE PLUME WILL RESULTING IN INCREASING SHOWER/STORM CHANCES SUNDAY AFTERNOON INTO SUNDAY NIGHT. BEFORE 00Z...EXPECT THE BEST CHANCE OF CONVECTION TO FAVOR THE NORTHERN HALF OF THE CWA WHERE SLIGHT CHANCE POPS WERE MAINTAINED. RELATIVELY HOT AND DRY LOW LEVELS WITH AN INVERTED-V PROFILE COUPLED WITH MOIST MID/UPPER LEVELS COULD SUPPORT A FEW STRONG WIND GUSTS WITH ANY MORE INTENSE RAIN CORES. ALSO THE BETTER MOISTURE ALOFT AND RESULTING INCREASING PWATS /FROM 1 TO 1.5 INCHES/ COUPLED WITH RELATIVELY SLOW STEERING FLOW COULD SUPPORT DECENT RAINFALL IN A FEW SPOTS...THOUGH COVERAGE OF CONVECTION MAY BE FAIRLY LIMITED. OTHERWISE...WE WILL SEE ANOTHER MILD NIGHT TONIGHT...SIMILAR TO THIS MORNING. IT WILL BE HOT AGAIN SUNDAY BUT INCREASED CLOUD COVER AND LOWERING THICKNESSES AND HEIGHTS SHOULD KNOCK TEMPERATURES DOWN A TOUCH FROM TODAY FOR MOST SPOTS. LONG TERM... COLD FRONT TO SAG SWD THROUGH THE FCST AREA SUNDAY EXPECTED TO CONTINUE TO FOCUS THUNDER DEVELOPMENT MAINLY ACROSS THE NRN ZONES THROUGH THE EVENING. FOCUS LIKELY TO SHIFT SLIGHTLY TO THE ROLLING PLAINS OVERNIGHT AS UPPER SUPPORT ROTATING AROUND THE SRN ROCKIES RIDGE STAYS JUST TO THE EAST OF THE FCST AREA. PRE-06Z POPS LOOK GOOD AS THEY ARE BUT WILL ADJUST 06Z-12Z POPS WITH 30S EAST AND 20S ELSEWHERE. STILL APPEARS TO BE SOME POTENTIAL FOR SHOWERS AND THUNDER MONDAY AFTN POSSIBLY LINGERING INTO THE EVENING IN UPSLOPE FLOW REGIME TO THE NORTH OF THE FRONT WHICH BY THAT TIME LIKELY TO BE DRAPED ACROSS THE PERMIAN BASIN. THIS SHOULD FOCUS POPS TOWARD THE SWRN THIRD OF THE FCST AREA...ALTHOUGH CONFIDENCE NOT QUITE HIGH ENOUGH TO BUMP INTO CHANCE CATEGORY. REMAINDER OF THE PERIOD LOOKS TO BE DRY WITH TEMPS AT OR JUST ABOVE SEASONAL NORMS. STILL SOME MODEL DIFFERENCES ON HOW THE RIDGE OVER THE SRN ROCKIES EXPANDS WITH RECENT TRENDS SUGGEST EXPANSION MORE NWD RATHER THAN EWD ONTO THE PLAINS. LAST SEVERAL ITERATIONS OF MEDIUM-RANGE MOS GUIDANCE KEEPS KLBB HIGHS IN A RANGE FROM 89-92 DEGREES. CURRENT FCST FOR MID TO LATE WEEK IN GREAT SHAPE WITH FEW CHANGES TO BE MADE. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 64 93 63 87 63 / 10 20 30 20 20 TULIA 67 93 65 87 64 / 0 20 30 20 20 PLAINVIEW 66 94 65 87 64 / 0 20 30 20 20 LEVELLAND 64 97 66 88 66 / 0 10 20 20 20 LUBBOCK 71 97 68 89 66 / 0 10 20 20 20 DENVER CITY 63 95 66 87 64 / 0 10 20 20 20 BROWNFIELD 65 98 68 89 66 / 0 10 20 20 20 CHILDRESS 70 99 69 92 67 / 10 20 30 20 10 SPUR 71 101 70 89 68 / 0 10 20 20 20 ASPERMONT 73 101 71 91 70 / 0 10 20 20 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 528 AM CDT SAT AUG 31 2013 TXZ021>044-011030- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 528 AM CDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
22 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472390, 472391, 472392, 472393, 472394, 472395, 472396, 472397, 472398, 472399, 472400, 472401, 472402, 472403, 472404, 472405, 472406, 472407, 472408, 472409, 472410, 472411.